There is a strong divide among users of prescription pain killers and those who are opposed to them. I’m referring to opiate analgesics such as oxycodone, hydrocodone, codeine and others. The street drug heroin is a highly addictive opiate. For the record, I’m not opposed to pain killers when they are prescribed by a caring pain management doctor in appropriate doses for a temporary time frame. Having worked in rehab centers with terminal patients (or in hospice), we can all agree that analgesics are often indicated and useful, as no person should ever have to suffer.
I am obviously very opposed to using pain killers recreationally, or when there is no longer a pain syndrome. Doctors continue to prescribe drugs sometimes, even though your pain level could be managed with a non-addictive analgesic. This could lead to what I call “accidental addiction” and it happens frequently.
Opiates are beguiling. They are pain killers, as well as pleasure killers. It happens easily. You fill your prescription for 30 hydrocodone after some dental work or back pain, and when the bottle is empty, you ask for a new prescription, just in case. Maybe you’re worried the pain will come back… maybe you enjoyed the pleasant sensation, or better sleep. Regardless of the reason, your condition no longer warrants the use of an opiate, but you want it anyway. Now you’re accidentally addicted, even though you are not a drug-seeking person. It’s because of the temporary dopamine rush from the opiate, which makes you feel better for a while after each dose.
With time, dopamine is depleted. So are other happy brain chemicals. Opiate analgesic drugs cannot be stopped suddenly, because your pleasure center has been numbed and you no longer manufacture your own natural endorphins. After one month of opiate consumption, levels of neurotransmitters that regulate mood, appetite and happiness become reduced.
Opiates make you feel good for about an hour due mostly to the dopamine secretion. Once fully depleted, you begin feeling emotionally numb, anhedonic, depressed, anxious, unable to sleep and possibly suicidal. Zest for living goes down in between each dose. You’re not going crazy. This is a physiological problem, it’s not in your head. Literally it’s NOT in your head, it could also be in your belly. There is a well-documented phenomena called “Narcotic Bowel Syndrome” which relates to how your gut might be suffering during withdrawal or tapering.
People just assume withdrawal is a phenomenon that impacts neurotransmitters in your brain, but again, it (“it” meaning withdrawal symptoms) could occur as badly in your abdomen causing horrible (and sometimes moving) intestinal pain, shocks in the area, diarrhea/constipation, belching and gnawing pain or nausea, even vomiting. The reason is because there are more GABA and serotonin in your gut than there are in your brain. When you withdraw, or taper down… or experience inter-dose withdrawal you will feel the gut pain, but you will think it’s some digestive issue and probably go to the ER. Once your endorphins are naturally restored over time, this pain should go away (so long as it’s not a true digestive disorder).
While it does take time to restore natural endorphins, you absolutely can get well in time, after tapering off properly. The medication’s toll on your central nervous system is the problem. Opiates are ‘drug muggers’ of natural endorphins and reduce the following:
Serotonin- Appetite, memory, social interactions, muscle contractions. Serotonin breaks down into melatonin. These two hormones regulate mood, self-awareness, self-esteem, GI function, sleep, motivation and so much more. The serotonin pathway is the target of SSRI antidepressants like Prozac, Zoloft and others.
Melatonin- Sleep, immunity, inflammation and fertility.
Dopamine- Passion, muscle and movement, libido and heart rate.
GABA- Muscle relaxation, sleep, attention and growth hormone. Most ‘accidental addicts’ or intentional ones for that matter do not realize how badly GABA is affected by painkillers, especially of the opiod type (codein, hydrocodone, oxycodone). But taking these types of drugs reduces GABA over time, leading to chronic anxiety and insomnia until your next dose. Low GABA can also lead to akathisia, an uncomfortable place to be in your skin where you feel restless, like bugs crawling on you, buzzing sensation in your muscles… all due to low GABA (high glutamate). Benzodiazepines can do that as well.
Acetylcholine- Attention, short-term memory and heart rate.
The main point I’m making is how long-term use of opiate analgesics deplete your brain of happy brain chemicals. The long-term damage done by these drugs can be repaired over time. You may benefit from addiction specialist certified by the American Board of Addiction Medicine.
Other articles you might be interested in:
11 Harmless Folk Remedies to Patch You Up
Suzy Cohen, has been a licensed pharmacist for over 30 years and believes the best approach to chronic illness is a combination of natural medicine and conventional. She founded her own dietary supplement company specializing in custom-formulas, some of which have patents. With a special focus on functional medicine, thyroid health and drug nutrient depletion, Suzy is the author of several related books including Thyroid Healthy, Drug Muggers, Diabetes Without Drugs, and a nationally syndicated column.